Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 72, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 8, 2019, 8:24 AM CDT for Butler County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 8:24 AM CDT (13:24 UTC)
- Expired
- Aug 8, 2019, 10:31 AM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:19 AM CDT | FLASH FLOOD | El Dorado, KS | A COUPLE ROADS WERE FLOODED IN TOWN DUE TO THE HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
748 WGUS53 KICT 081324 FFWICT KSC015-081915- /O.NEW.KICT.FF.W.0072.190808T1324Z-190808T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 824 AM CDT Thu Aug 8 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Butler County in south central Kansas... * Until 215 PM CDT. * At 821 AM CDT, doppler radar indicated widespread showers and thunderstorms across the region. This is on top of very heavy rainfall that occurred overnight, with radar estimates exceeding 4 to 6 inches in spots, especially across the northern two-thirds of the county. Rainfall will likely continue through at least late morning, which will only aggravate the ongoing flash flood threat. Excessive runoff will likely cause flooding of small creeks and streams, highways, streets, country roads, farmland, poor drainage areas and various low lying spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3809 9715 3809 9652 3748 9652 3748 9715 $$ KLEINSASSER
1 follow-up statement
425 WGUS73 KICT 081531 FFSICT Flash Flood Statement National Weather Service Wichita KS 1031 AM CDT Thu Aug 8 2019 KSC015-081540- /O.CAN.KICT.FF.W.0072.000000T0000Z-190808T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler KS- 1031 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING FOR BUTLER COUNTY IS CANCELLED... The threat for additional heavy rain has ended. However, some minor flooding issues continue across portions of Butler county, so an areal flood warning will be issued to replace the flash flood warning. LAT...LON 3809 9715 3809 9652 3748 9652 3748 9715 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:56 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 8, 6:56 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 656 AM CDT Thu Aug 8 2019 .SHORT TERM...(Today through Saturday night) Issued at 308 AM CDT Thu Aug 8 2019 Storms will be ongoing through the morning hours as we remain within a persistent area of H85 moisture transport/mid level warm air advection. This pattern may persist through much of the day and perhaps into the overnight hours across southern Kansas although the better low level moisture transport is progged to shift into southeast Kansas and southwest Missouri as we move through the night. The airmass is progged to remain very moist with PWATS in the 2-2.5 inch range while the layer warm cloud depths approximations are progged to be >4500 meters. This should support efficient rainfall and a continued threat for flooding and flash flooding. The flash flood watch will be extended in time across all of southeast Kansas through tonight where another 2-4 inches appear likely although locally higher amounts will be possible. Precipitation and lack of insolation will keep high temperatures below normal with some locations struggling to climb out of the 70s. Fri-Sat...tranquil weather should return across the area on Friday and Friday night as the effective front is forced well south of the area toward southern OK. Maintained some low pops across mainly southeast KS but better probabilities should remain well south and east of our forecast area. Afternoon highs will remain below normal with most locations seeing highs in the mid and upper 80s. The mid/upper ridge will amplify as it translates eastward across the Southern Plains which will result in near normal temperatures and muggy conditions across the area on Saturday. It'll be hard to rule out some storms late Sat night into early Sun as another shortwave trough is progged to rotate around the subtropical ridge. .LONG TERM...(Sunday through Wednesday) Issued at 308 AM CDT Thu Aug 8 2019 Showers and thunderstorms may be ongoing across the area early on Sunday with another hot and muggy day anticipated as we remain on the northern periphery of the mid/upper ridge. This ridge may set up across the Southern Plains through the middle of the week keeping the Central Plains on the edge of the stronger mid/upper flow with continued chances for showers and thunderstorms. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 630 AM CDT Thu Aug 8 2019 Widespread showers and thunderstorms will dominate the region throughout the TAF period. VFR conditions can be expected in areas where thunderstorms are not occurring but MVFR and IFR conditions are likely during thunderstorms. LIFR conditions can also be expected with the stronger thunderstorms during the afternoon and overnight hours. This risk for thunderstorm activity is expected at all terminals at various times of the TAF period. This thunderstorm activity is expected to abate some during the late overnight period and into the morning Friday. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 69 85 70 / 50 50 30 10 Hutchinson 81 68 84 69 / 50 40 30 10 Newton 80 68 84 69 / 70 40 30 10 ElDorado 83 69 84 70 / 70 60 30 10 Winfield-KWLD 87 70 85 71 / 60 60 30 10 Russell 82 67 85 68 / 70 20 30 10 Great Bend 82 67 84 68 / 60 20 30 10 Salina 80 69 85 69 / 70 30 30 10 McPherson 80 67 83 68 / 70 30 30 10 Coffeyville 85 71 86 72 / 80 80 50 20 Chanute 82 70 84 71 / 90 70 40 20 Iola 78 69 85 70 / 90 60 40 20 Parsons-KPPF 84 71 85 72 / 90 80 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ053-070>072- 094>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM
Hazardous weather outlook, Aug 8, 4:58 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 458 AM CDT Thu Aug 8 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 458 AM CDT Thu Aug 8 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms will continue through tonight across much of the area bringing repeated rounds of heavy rain to much of the Flint Hills and southeast Kansas. Flooding and flash flooding are likely at times and a flash flood watch remains in effect through tonight for much of the Flint Hills and southeast Kansas. A few strong storms with nickel sized hail and wind gusts to 50 mph will also be possible across much of southern Kansas through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a brief lull, thunderstorms chances will increase again late Saturday with continued chances through early next week. Some strong or severe storms with heavy rain will remain possible through the period. Repeated rounds of heavy rain may lead to localized flooding concerns. Stay tuned, as daily thunderstorm chances will continue to be refined with subsequent forecasts. Heat indices could climb in the 100-105 degree range across southern Kansas each afternoon from Saturday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 8, 5:53 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM FLASH FLOOD 4 NE IOLA 37.97N 95.35W
08/08/2019 ALLEN KS LAW ENFORCEMENT
SEVERAL ROADWAYS AND LOW BRIDGES NOW FLOODED.
&&
METZGERLocal storm report, Aug 8, 7:11 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN 2 S ROSALIA 37.79N 96.62W
08/08/2019 M3.50 INCH BUTLER KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
ADKLocal storm report, Aug 8, 7:12 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM HEAVY RAIN 1 E SALINA AIRPORT 38.80N 97.63W
08/08/2019 M6.00 INCH SALINE KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
ADKLocal storm report, Aug 8, 7:16 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NEODESHA 37.42N 95.68W
08/08/2019 M5.71 INCH Wilson KS CO-OP OBSERVER
24 HOUR TOTAL.
&&
ADKLocal storm report, Aug 8, 7:18 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 E IOLA 37.93N 95.38W
08/08/2019 M4.35 INCH ALLEN KS COCORAHS
24 HOUR TOTAL.
&&
ADKLocal storm report, Aug 8, 7:48 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SSE IOLA 37.89N 95.38W
08/08/2019 M4.14 INCH ALLEN KS AMATEUR RADIO
24 HOUR TOTAL.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Special Weather Statement | ICT | Neosho | 25 min |
| Aug 7, 8:48 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Aug 7, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 66 min |
| Aug 7, 9:36 PM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Aug 7, 10:34 PM CDT | Special Weather Statement | ICT | Wilson | 26 min |
| Aug 7, 10:39 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Aug 7, 10:44 PM CDT | Special Weather Statement | ICT | Greenwood, Labette, Neosho, Wilson, Woodson | 31 min |
| Aug 7, 11:28 PM CDT | Areal Flood Warning | ICT | Wilson | 9 hr |
| Aug 8, 12:18 AM CDT | Special Weather Statement | ICT | Labette | 27 min |
| Aug 8, 12:34 AM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Aug 8, 12:48 AM CDT | Areal Flood Warning | ICT | Allen | 12 hr |
| Aug 8, 12:50 AM CDT | Special Weather Statement | ICT | Wilson | 25 min |
| Aug 8, 12:51 AM CDT | Special Weather Statement | ICT | Lincoln | 39 min |
| Aug 8, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 61 min |
| Aug 8, 1:09 AM CDT | Special Weather Statement | ICT | Harvey | 51 min |
| Aug 8, 1:11 AM CDT | Special Weather Statement | ICT | Greenwood | 49 min |
| Aug 8, 1:27 AM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| Aug 8, 1:33 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 42 min |
| Aug 8, 2:01 AM CDT | Areal Flood Warning | ICT | Montgomery, Wilson | 12 min |
| Aug 8, 2:06 AM CDT | Special Weather Statement | ICT | Labette | 39 min |
| Aug 8, 2:10 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 12 hr |
| Aug 8, 2:16 AM CDT | Special Weather Statement | ICT | Lincoln, Saline | 44 min |
| Aug 8, 2:27 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Wilson | 8 hr |
| Aug 8, 4:39 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 5 min |
| Aug 8, 4:43 AM CDT | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Aug 8, 5:22 AM CDT | Flash Flood Warning | ICT | Lincoln, Saline | 4 hr |
| Aug 8, 5:26 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Allen, Neosho | 31 hr |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Neosho | 49 hr |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| Aug 8, 7:40 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Elk, Greenwood, Harvey, McPherson and 1 more | 11 hr |
| Aug 8, 8:56 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 28 hr |
| Aug 8, 8:56 AM CDT | River Flood Warning | ICT | Montgomery | 47 hr |
| Aug 8, 9:01 AM CDT | Special Weather Statement | ICT | Sedgwick | 59 min |
| Aug 8, 9:05 AM CDT | River Flood Warning | ICT | Chase | 38 hr |
| Aug 8, 9:05 AM CDT | River Flood Warning | ICT | Chase, Lyon | 45 hr |
| Aug 8, 9:25 AM CDT | River Flood Warning | ICT | Allen | 17 hr |
| Aug 8, 9:42 AM CDT | Areal Flood Warning | ICT | Saline | 5 hr |
| Aug 8, 10:42 AM CDT | Areal Flood Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 27 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.